Florida, 2023

Damaging Winds in Florida, June 27, 2023

June 27, 2023 · NWS JAX · 17 events in 6 counties and zones

A surface front was shifting south across Georgia with a surge in moist WSW flow off of the Gulf of Mexico under a passing short wave trough and bulk shear of 20-25 kts. Intrusion of drier air from the NW exacerbated DCAPE values well over 1000 J/kg and supported strong downburst winds in scattered severe storms that developed across NE FL in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was shifting south across Georgia with a surge in moist WSW flow off of the Gulf of Mexico under a passing short wave trough and bulk shear of 20-25 kts. Intrusion of drier air from the NW exacerbated DCAPE values well over 1000 J/kg and supported strong downburst winds in scattered severe storms that developed across NE FL in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 27, 3:58 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 27, 3:58 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
458 PM EDT Tue Jun 27 2023

...SCATTERED STRONG STORMS ALONG THE I-10 CORRIDOR THIS
EVENING...
...UNSEASONABLY DRY AIR MASS LIMITS STORM ACTIVITY ON THURSDAY
AND FRIDAY...
...LONG PERIOD OCEAN SWELL INCREASES THE RIP CURRENT RISK AT AREA
BEACHES BEGINNING ON WEDNESDAY...

.SYNOPSIS...
Issued at 458 PM EDT Tue Jun 27 2023

Late afternoon surface analysis depicts low pressure (1001
millibars) slowly traversing the eastern Great Lakes, with a
weakening cold front extending southward from this feature across
the Mid-Atlantic states, the Carolinas, and across central GA and
AL. Aloft...stout ridging remains centered over Texas, with
troughing progressing slowly eastward along the U.S. eastern
seaboard. Latest GOES-East Total Precipitable Water imagery
indicates a much drier air mass advecting over inland southeast
GA, featuring PWAT values of less 1.5 inches. Otherwise, a subtle
surge in PWATs was occurring downstream of the approaching front
over the Suwannee Valley, where PWATs were recovering to around
1.7 inches, which is near late June climatology. The inland moving
Gulf coast seabreeze was developing widely scattered convection
along the FL Big Bend late this afternoon, with activity
approaching the Suwannee River as of 21Z. A healthy cumulus field
was in place across northeast and north central FL, while a
paltry cumulus field was overhead within the drier air mass
across southeast GA. This has been the hottest day of
meteorological and calendar summer thus far for locations from
Waycross southward, with temperatures soaring to the mid and upper
90s this afternoon all the way to coastal locations due to breezy
offshore winds, and heat index values topping out around 110
degrees for coastal southeast GA and most of northeast and north
central FL.

&&

.NEAR TERM...
(Tonight and Wednesday)
Issued at 458 PM EDT Tue Jun 27 2023

Convective coverage should increase through the early evening
hours along the Interstate 10 corridor, coincident with the subtle
surge in moisture values that will briefly overspread northeast FL
from the west ahead of the approaching weakening frontal
boundary. Downdraft CAPE values in excess of 1,000 j/kg and
westerly bulk speed shear of 20-25 knots could result in a few
strong storms through around midnight, with downburst winds of
40-50 mph and frequent lightning strikes being the main threats
within isolated stronger storms that develop. Activity should
wane overnight, but isolated convection may potential redevelop
overnight for locations south of I-10 as the weak boundary
approaches from the north. We do expect another round of low
stratus and possibly some patchy fog to develop along and south of
I-10 within the more humid air mass during the predawn and early
morning hours on Wednesday. The dry air mass and fair skies across
southeast GA will allow lows to fall to the upper 60s and lower
70s at inland locations, while lows only fall to the mid 70s
elsewhere.

The heat wave ridge that has been in place across Texas during the
past several days will expand eastward across the southeastern
states on Wednesday. Winds aloft will veer from northwesterly to
northerly, allowing the unseasonably dry air mass currently
filtering over inland southeast GA to overspread northeast FL,
with PWATS generally falling to the 1.2 - 1.4 inch range. The
frontal boundary will stall across north central FL, where just
enough low level moisture will remain in place for isolated to
widely scattered convection to develop during the afternoon hours,
generally for locations south of a line from Gainesville to St.
Augustine. An isolated storm or two could develop along the
collision of the Atlantic sea breeze and the St. Johns River
breeze in Clay and St. Johns Counties towards sunset. Otherwise,
plenty of sunshine and the unseasonably dry air mass will allow
highs to climb to the mid and upper 90s at inland locations, with
the afternoon sea breeze re-appearing after today's hiatus,
keeping coastal highs generally in the lower 90s. Dewpoints will
crash through the lower 60s for locations north of I-10, with
values elsewhere falling to the upper 60s and lower 70s during the
afternoon hours, keeping heat indices below Heat Advisory
criteria, with maximum values around 105 in north central FL and
the upper 90s/lower 100s elsewhere.

&&

.SHORT TERM...
(Wednesday Night through Thursday Night)
Issued at 458 PM EDT Tue Jun 27 2023

The weather pattern will become stagnant over our region as the
heat wave ridge parks itself over the lower Mississippi Valley,
with prevailing north-northeasterly flow aloft keeping an
unseasonably dry air mass in place locally. The stalled frontal
boundary across north central FL will dissipate, with dry weather
prevailing area-wide. Dewpoints will again crash to the low and
mid 60s at inland locations during the afternoon hours, keeping
heat index values below Heat Advisory criteria. Plenty of
sunshine will boost afternoon highs on Thursday to the upper 90s
at most inland locations, while the Atlantic sea breeze keeps
early afternoon highs in the lower 90s at coastal locations. Lows
on Wednesday and Thursday nights will fall to the lower 70s at
inland locations and the mid/upper 70s at coastal locations.

&&

.LONG TERM...
(Friday through Independence Day)
Issued at 458 PM EDT Tue Jun 27 2023

Ridging aloft centered over the lower Mississippi Valley will
gradually flatten along the I-10 corridor and the Deep South this
weekend as a trough migrates eastward from the Rockies on Friday,
across the Mid-Mississippi Valley this weekend, and through the
Tennessee Valley early next week. Deep moisture will be slow to
return to the area, with a few afternoon and evening storms
possible on Friday across inland southeast GA, with a Mesoscale
Convective System (MCS) migrating around the periphery of the
ridge likely to stay just west of our region. Light northeasterly
flow aloft should focus scattered sea breeze generated convection
at inland locations on Saturday afternoon and evening. Flow aloft
will then become south-southwesterly on Sunday and Monday, with
coverage of convection along the inland moving Gulf and Atlantic
sea breezes slowly increasing each afternoon, with numerous
coverage expected by Monday across north central FL. Afternoon and
evening convection will return to our normal widespread summertime
coverage by July 4th as southwesterly flow deepens and PWATs rise
to around 2 inches, especially across northeast and north central
FL. Highs will remain stuck in the mid to upper 90s from Friday
through the weekend, followed by a slow decrease (by a degree or
two each day) early next week as afternoon convective coverage
increases. Lows will fall to the low and mid 70s inland, with
upper 70s expected at area beaches each night.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM EDT Tue Jun 27 2023

West to east oriented cumulus cloud streets noted on visible
imagery with bases in the 2.5-4.0 kft range. HRRR continues to
indicate a bit more lift along the FL-GA State-line and I-10 and
will continue with the TEMPO groups for the JAX Metro fields.
Elsewhere believe VCTS/VCSH should suffice for any convection.
Will see some low ceilings and mist tomorrow morning in the KGNV
and JAX Metro areas burning off around 14 utc.

&&

.MARINE...
Issued at 321 PM EDT Tue Jun 27 2023

A weakening cold front pushing through the southeastern states
will develop isolated to widely scattered showers and
thunderstorms during the evening and overnight hours tonight,
mainly across the northeast Florida waters. This front will stall
and dissipate over the northeast Florida waters on Wednesday and
Thursday, with onshore winds developing on Thursday. A weak
pressure pattern will then prevail across our local waters from
Friday through the weekend, with chances for mainly afternoon and
evening showers and thunderstorms increasing on Sunday and Monday.
Seas of 2 to 4 feet will prevail both near shore and offshore
during the next several days.

Rip Currents: A long period east-southeasterly swell originating
from former Tropical Storm Cindy will reach our local waters on
Wednesday, resulting in a high end moderate or possibly high risk
at the northeast FL beaches and a high end moderate risk at the
southeast GA beaches. This easterly swell will only slowly fade on
Thursday and Friday, likely keeping a moderate risk in place at
all area beaches.

&&

.FIRE WEATHER...
Issued at 458 PM EDT Tue Jun 27 2023

An unseasonably dry air mass will overspread most of our region
on Wednesday and Thursday, with hot temperatures resulting in
relative humidity values falling to near critical thresholds at
inland locations during the afternoon hours. Northwesterly
transport winds will prevail on Wednesday, except westerly across
north central Florida. An afternoon sea breeze will develop at
coastal locations on Wednesday. Surface and transport winds will
then shift to northeasterly on Thursday, with breezy conditions
developing at coastal locations during the afternoon hours.
Elevated mixing heights will result in good daytime dispersion
values at inland locations through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  96  70  98 /  10   0   0   0
SSI  76  93  76  93 /  20   0   0   0
JAX  73  97  74  96 /  30   0   0   0
SGJ  75  93  76  91 /  40  10   0   0
GNV  74  96  74  97 /  30  10  10  10
OCF  74  94  75  97 /  30  30  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 6 PM EDT this evening for FLZ020-021-023-024-
     030-031-033-122-124-125-132-133-222-225-232-325-425.

GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jun 27, 4:15 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
515 PM EDT Tue Jun 27 2023

FLZ020-021-272145-
Hamilton FL-Suwannee FL-
515 PM EDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northwestern
Suwannee and west central Hamilton Counties through 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 9 miles south of Suwannee River State Park, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Live Oak, Suwannee River State Park, Dowling Park, Mcalpin, Newburn
and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3042 8322 3046 8322 3047 8324 3049 8324
      3028 8289 3007 8293 3015 8323 3017 8323
      3018 8325 3023 8324 3023 8325 3026 8325
TIME...MOT...LOC 2115Z 262DEG 15KT 3028 8320

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HESS

The radar

The Moody AFB radar (KVAX), 62 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
June 27, 4:55 PM EST
Where
Suwannee County, 2.16 mi NNW of Live Oak
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.330, -82.990

Trees and power lines were blown down near Live Oak.

Thunderstorm Wind, Columbia

When
June 27, 5:01 PM EST
Where
Columbia County, 7.68 mi SW of Winfield
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.200, -82.780

Power lines and trees were damaged by winds. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Columbia

When
June 27, 5:26 PM EST
Where
Columbia County, Watertown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.180, -82.600

Trees and power lines were blown down near Watertown.

Thunderstorm Wind, Baker

When
June 27, 5:50 PM EST
Where
Baker County, 6.11 mi W of Sapp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.152, -82.282

Trees and power lines were blown down along Country Estates Ct.

Thunderstorm Wind, Clay

When
June 27, 5:58 PM EST
Where
Clay County, 0.6 mi E of Doctors Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.150, -81.740

A tree was blown down onto powerlines near the intersection of Holly Ridge Dr and Moody Ave. The downed tree also caused a power outage.

Thunderstorm Wind, Union

When
June 27, 6:00 PM EST
Where
Union County, 1.51 mi NNE of Ellerbee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.120, -82.210

Multiple trees were blown down.

Thunderstorm Wind, Baker

When
June 27, 6:10 PM EST
Where
Baker County, 3.01 mi SSE of Knabb
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.230, -82.160

Multiple trees were blown down near glen St. Mary.

Thunderstorm Wind, Union

When
June 27, 6:10 PM EST
Where
Union County, 4.31 mi NNW of Johnstown
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
30.090, -82.300

Trees and power lines were blown down. The cost of damage was unknown but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Clay

When
June 27, 6:35 PM EST
Where
Clay County, 2.83 mi SSE of Rattlesnake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.040, -81.820

A medium size tree was blown down. A fence and pole barn were damaged by strong winds on the 700 block of Arthur Moore Drive. A large tree was down on power lines at Arthur Moore Drive and Branscomb Drive. A branch was blown into power lines in the 1000 block of Arthur Moore Drive.

Thunderstorm Wind, Clay

When
June 27, 6:35 PM EST
Where
Clay County, 0.6 mi W of Rideout
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.080, -81.810

Two large trees were blown down across the southbound land of Henley Road. One tree fell onto power lines. The time of damage was based on radar.

Thunderstorm Wind, Clay

When
June 27, 6:35 PM EST
Where
Clay County, 0.91 mi SW of Rideout
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.070, -81.810

A large tree was blown down onto a home which caused minor roof damage. The time of the event was based on radar.

Thunderstorm Wind, Clay

When
June 27, 6:40 PM EST
Where
Clay County, 2.83 mi SSW of Rideout
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.040, -81.810

A large tree was blown down near the 160 block of Johns Street.

Thunderstorm Wind, Clay

When
June 27, 6:40 PM EST
Where
Clay County, 1.51 mi SSE of Rattlesnake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.060, -81.820

A tree and power lines were blown down across Lake Asbury Drive west of Circuit Rider Road. This damage caused a partial road blockage. The time of damage was based on radar.

Thunderstorm Wind, Clay

When
June 27, 6:48 PM EST
Where
Clay County, 0.69 mi N of Hibernia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.080, -81.700

A large oak tree was uprooted and fell across Fleming Drive near the entrance to Emily's Way.

Thunderstorm Wind, St. Johns

When
June 27, 6:53 PM EST
Where
St. Johns County, 4.24 mi E of Fruit Cove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.110, -81.560

A tree was blown down over a driveway in the vicinity of Racetrack Road and Veterans Way.

Thunderstorm Wind, Clay

When
June 27, 7:00 PM EST
Where
Clay County, 1.51 mi NNE of Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.090, -81.860

Multiple reports of trees and power blown down due to winds were relayed to county dispatch.

Thunderstorm Wind, St. Johns

When
June 27, 7:00 PM EST
Where
St. Johns County, 0.91 mi NE of Switzerland
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.080, -81.640

Trees were blown down and snapped at the base along State Road 13 which caused power outages around San Juan Del Rio Catholic Church. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104325, 1104328, 1104327, 1104329, 1104504, 1104503, 1104330, 1104502, 1104505, 1104506, 1104511, 1104507, 1104508, 1104501, 1104510, 1104500, 1104509.